Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 286, NWS Goodland, KS

September 1, 2001Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 1, 2001, 8:54 PM CDT for Logan County, Wallace County, Kansas. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2001, 8:54 PM CDT (01:54 UTC)
Expired
Sep 1, 2001, 10:00 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:58 PM CDTHail 1Wallace, KS
Sep 1, 8:58 PM CDTThunderstorm Wind 60 ESharon Spgs, KSThe strong winds uprooted trees, and moved a fertilizer tank and storage bin into a windbreak. Hail was also reported with the storm.
Sep 1, 9:15 PM CDTHail 0.75Mc Allaster, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2958 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS53 KGLD 020155
SVRGLD
KSC109-199-020300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM CDT SAT SEP 1 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS
  NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1000 PM CDT (900 PM MDT)

* AT 854 PM CDT (754 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF WALLACE...OR ABOUT
  13 MILES NORTHEAST OF SHARON SPRINGS...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA AT 1000 PM CDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES.

$$

LAT...LON 3913 10165 3888 10165 3887 10121 3913 10121

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:08 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 1, 6:08 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT SAT SEP 1 2001

MADE UPDATES TO ZONES TO REFLECT MORE CLOUDS RESULTING FROM
AFTERNOON CONVECTION ACROSS MUCH OF THE FA. ALSO WINDS WILL BE A
LITTLE SLOWER TO CHANGE FROM SOUTH TO WEST ACROSS FA. MADE
WIND ADJUSTMENTS ACCORDINGLY. SCATTERED CONVECTION STILL EXPECTED TO
FIRE ALONG BOUNDARIES ACROSS FA BUT SHOULD DIMINISH AFTER SUNSET
WITH LOSS OF DAYTIME HEATING.

.GLD...NONE.

LAMMERS

In the hours before

Local storm report, Sep 1, 6:23 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    20 SSW COLBY              KS   1 INCH HAIL
09/01/01   THOMAS                         REPORTED BY PUBLIC.
                                          HAIL COMPLETELY
                                          COVERING THE GROUND.
Local storm report, Sep 1, 6:43 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    14 S COLBY                KS   .88 INCH HAIL
09/01/01   THOMAS                         REPORTED BY PUBLIC.
Local storm report, Sep 1, 8:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    15 S COLBY                KS   1 INCH HAIL
09/01/01   THOMAS                         REPORTED BY PUBLIC.

0700 PM    15 S COLBY                KS   .88 INCH HAIL
09/01/01   THOMAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Sep 1, 8:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    14 S COLBY                KS   .5 INCH HAIL
09/01/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0710 PM    GOODLAND                  KS   .5 INCH HAIL
09/01/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER. PEA SIZE HAIL
                                          COMPLETELY COVERING THE
                                          GROUND.
Local storm report, Sep 1, 8:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0646 PM    14 S COLBY                KS   .75 INCH HAIL
09/01/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Sep 1, 8:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    14 S COLBY                KS   FLOOD
09/01/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR. MINOR
                                          AGRICULTURAL FLOODING.
                                          ALSO...DIRT ROADS
                                          IMPASSABLE DUE TO MINOR
                                          FLOODING IN SOUTHERN
                                          THOMAS COUNTY.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:49 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.